Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 3, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Jan 30, 2017, 2:22 AM MST for 13 counties in South Dakota. It took effect at Jan 30, 2017, 7:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2017, 2:22 AM MST (09:22 UTC)
- In effect from
- Jan 30, 2017, 7:00 AM MST
- Expired
- Jan 30, 2017, 3:22 PM MST
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2930 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WWUS73 KUNR 300922 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 222 AM MST MON JAN 30 2017 SDZ001-002-013-014-310100- /O.NEW.KUNR.HW.W.0001.170130T1400Z-170131T0100Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 222 AM MST MON JAN 30 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING. * TIMING...WINDS WILL INCREASE THROUGH MORNING AND REMAIN STRONG AND GUSTY THROUGH AFTERNOON. WINDS WILL DIMINISH THIS EVENING. * WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH. * IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES AND DAMAGE ROOFS, SMALL OUTBUILDINGS, AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL, ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST, REDUCED VISIBILITY, AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ012-025-026-031-032-043-044-046-047-049-072-073-310100- /O.NEW.KUNR.WI.Y.0003.170130T1400Z-170131T0100Z/ BUTTE-NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH... RAPID CITY...WALL...PHILIP...KADOKA...MARTIN...WHITE RIVER... MISSION...WINNER...STURGIS...UNION CENTER 222 AM MST MON JAN 30 2017 /322 AM CST MON JAN 30 2017/ ...WIND ADVISORY IN EFFECT FROM 7 AM MST /8 AM CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM MST /8 AM CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING. * TIMING...WINDS WILL INCREASE THROUGH MORNING AND REMAIN GUSTY THROUGH AFTERNOON. WINDS WILL DIMINISH THIS EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL, ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST, REDUCED VISIBILITY, AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
3 follow-up statements
178 WWUS73 KUNR 301525 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 825 AM MST MON JAN 30 2017 SDZ001-002-013-014-310100- /O.CON.KUNR.HW.W.0001.000000T0000Z-170131T0100Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 825 AM MST MON JAN 30 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...WINDS WILL INCREASE THROUGH MORNING AND REMAIN STRONG AND GUSTY THROUGH AFTERNOON. WINDS WILL DIMINISH THIS EVENING. * WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH. * IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES AND DAMAGE ROOFS... SMALL OUTBUILDINGS... AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST... REDUCED VISIBILITY... AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ012-025-026-031-032-043-044-046-047-049-072-073-310100- /O.CON.KUNR.WI.Y.0003.000000T0000Z-170131T0100Z/ BUTTE-NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH... RAPID CITY...WALL...PHILIP...KADOKA...MARTIN...WHITE RIVER... MISSION...WINNER...STURGIS...UNION CENTER 825 AM MST MON JAN 30 2017 /925 AM CST MON JAN 30 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING... * TIMING...WINDS WILL INCREASE THROUGH MORNING AND REMAIN GUSTY THROUGH AFTERNOON. WINDS WILL DIMINISH THIS EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST... REDUCED VISIBILITY... AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
120 WWUS73 KUNR 301958 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1258 PM MST MON JAN 30 2017 SDZ001-002-013-014-310100- /O.CAN.KUNR.HW.W.0001.000000T0000Z-170131T0100Z/ /O.EXA.KUNR.WI.Y.0003.000000T0000Z-170131T0100Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 1258 PM MST MON JAN 30 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL, ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST, REDUCED VISIBILITY, AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ012-025-026-031-032-043-044-046-047-049-072-073-310100- /O.CON.KUNR.WI.Y.0003.000000T0000Z-170131T0100Z/ BUTTE-NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH... RAPID CITY...WALL...PHILIP...KADOKA...MARTIN...WHITE RIVER... MISSION...WINNER...STURGIS...UNION CENTER 1258 PM MST MON JAN 30 2017 /158 PM CST MON JAN 30 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING... * TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST... REDUCED VISIBILITY... AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
140 WWUS73 KUNR 302222 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 322 PM MST MON JAN 30 2017 SDZ001-002-012>014-025-026-031-032-043-044-046-047-049-072-073- 302330- /O.CAN.KUNR.WI.Y.0003.000000T0000Z-170131T0100Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL... PHILIP...KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER... STURGIS...UNION CENTER 322 PM MST MON JAN 30 2017 /422 PM CST MON JAN 30 2017/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 30, 2:22 AM MST, 0 minutes earlier.
Area forecast discussion, Jan 30, 2:22 AM MST, 0 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 AM MST Mon Jan 30 2017
.SHORT TERM...(Today Through Tuesday Night)
Issued at 218 AM MST Mon Jan 30 2017
Potent clipper impulse now entering ND will commence ridge
flattening across the western/central CONUS, cooling temps back to
and below seasonal this week. Potent linked jet streak associated
with this impulse will support very windy conds across much of the
northern plains, with high wind warning and adv winds expected
across most of the SD plains today. Trailing impulse laden flow
with a settling frontal boundary will then support light snow over
the SW third/half Tues, with the bulk of snowfall expected over NE
WY and the Black Hills.
Cold front and associated pressure rise/CAA couplet will enter
the fa this morning and support increasing winds, esp on the SD
plains. Very strong ll flow in excess of 50-60 knots progged in
prox soundings for much of NW SD 2-4 kft off the sfc. Although
snow cover will limit mixing to a degree across NW SD, strong
dynamic forcing will be enough to support warning winds over the
far NW. Bulk of jet and strongest LLJ core will shift east of the
area, confining strongest winds NE of the FA. Adv winds expected
over most of the remaining SD plains. Highs will likely be reached
in the morning most areas with slow temp falls through afternoon.
Next round of lsa and weak FGEN expected to develop Tues morning
and spread SE across the western FA as cp air builds into the
region. Bulk of forcing still progged across the SW third, esp NE
WY and the Black Hills. Attm, exp 1-2 inches in this area, with up
to 3 or 4 in the Black Hills through Tues night. Raised PoPs esp
over the Black Hills.
.LONG TERM...(Wednesday Through Sunday)
Issued at 218 AM MST Mon Jan 30 2017
Arctic frontal boundary will persist across the Northern
Plains for much of this week. Relatively warm and moist air will
lift over this cold dome of air from the west, bringing cloudy skies
and light snow from time to time along the baroclinic zone from
southeast Montana, through the Black Hills, into southwest SD. Highs
Wednesday and Thursday will mainly be in the teens to lower 20s. The
GFS and EC are hinting at a slight warmup late Friday and into the
weekend, with the EC still the warmer of the two models.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 218 AM MST Mon Jan 30 2017
VFR conditions are expected through the period. It will
be very windy again today. The strongest winds will be over the
western SD plains were gusts over 40 mph are likely. Gusts over 50
mph will be possible across northwestern SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 AM MST /8 AM CST/ this morning to 6 PM MST
/7 PM CST/ this evening for SDZ012-025-026-031-032-043-044-
046-047-049-072-073.
High Wind Warning from 7 AM this morning to 6 PM MST this
evening for SDZ001-002-013-014.
WY...None.
&&
SHORT TERM...JC
LONG TERM...15
AVIATION...15Hazardous weather outlook, Jan 29, 12:32 PM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1232 PM MST SUN JAN 29 2017 SDZ024-027>030-041-042-074-WYZ054>058-071-301400- NORTHERN BLACK HILLS-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1232 PM MST SUN JAN 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-025-026-031-032-043-044-046-047-049-072-073- 301400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- 1232 PM MST SUN JAN 29 2017 /132 PM CST SUN JAN 29 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:22 AM MST | High Wind Warning | UNR | Harding, Meade, Perkins, Ziebach | 11 hr |
Nearby
Wind Advisories in South Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.